The American Heart Association recommends atropine sulfate as the first line of treatment for symptomatic bradycardia, regardless of whether it is due to AVB or not. This is where the nuance of complete heart blocks comes in. It is generally thought that while atropine improves conduction through the AV node, it won’t do anything for a true complete heart block.
Right about the time that transcutaneous pacing (the ability to temporarily apply an electric pacemaker externally using adhesive patches on the chest and/or back) became available to paramedics in the field, the use of atropine began to be challenged. There are several reasons given. The most common reason is that atropine increases oxygen use in heart muscle, which could worsen an AMI. The second most common reason given is that atropine doesn’t affect complete heart blocks.
Neither of those reasons holds up to scrutiny, however. There is no published evidence that atropine, when administered for symptomatic bradycardia, worsens myocardial infarction. Also, complete AVB is an extremely rare condition that is relatively easy to identify through ECG. Even if a third-degree AVB is misidentified or unclear and atropine is administered, at worst there will be no change to the heart rate and at best, there will be some improvement.
The reluctance to use atropine is made worse by a belief that transcutaneous pacing is easy to apply in the prehospital setting and that it is a benign treatment with few side effects. In practice, TCP is often incorrectly applied by paramedics and patients do not always have positive results even when the paramedic believes the pacemaker is “capturing” (resulting in ventricular contraction and a pulse for every paced impulse). Using TCP is a high-acuity, low-frequency skill with significant potential for improper application.